Does a change in vein color from blue/purple to red indicate spider veins are shrinking/disappearing? (& treatment is working?)

I have been treating spider veins on my legs, ankles and feet mostly with laser. I've had several treatments. What I notice after treatment is a flare-up (sometimes the veins blow up/raise from the skin a bit) wherever the laser hit. After a couple of weeks it seems like I can still the veins but it's almost like they've changed color from a deep blue / purple to a more reddish/pinkish tone. Does this change in color indicate that treatment is working? Or does the change in color mean nothing?

Doctor Answers 4

Vein Treatment

After being treated with a laser, it is common for veins to change in color. You can often expect to see darkening of the veins after treatment, and then a gradual lightening. I would not be too concerned with this occurrence. However, speaking with your treatment provider about this issue could bring you some peace of mind.

Boca Raton Plastic Surgeon
4.7 out of 5 stars 13 reviews

Spider vein treatment.

Veins usually will change in color after treatment with either laser or sclerotherapy.  The color changes vary and are due to the blood in the veins clotting from the treatment.  Veins tend to darken first after treatment then lighten as the clot is absorbed by the body.  What you describe seems to be a normal variation.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 5 reviews

Red after blue spider veins

When spider veins are blue or dark purple, they may be what we call 'hypertensive' spider veins.  As they are treated, they may indeed first become red or pink before they fade away. We refer to it as a cat scratch appearance. Larger blue veins, reticular veins, should simply become less dark and smaller in  size as they shrink.

Deborah Manjoney, MD
Pewaukee Phlebologist
2.0 out of 5 stars 1 review

Telangiectatic matting

If the reticular and varicose veins have been treated, the remaining spider veins can easily be treated. They are probably telangiectatic matting. 

Dr H Karamanoukian
#RealSelf100 Member

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.